Several weeks ago I started to have sharp pains in my right hip area, descending to the top of my right thigh. It made it difficult to walk without limping. At first I had trouble getting out of bed in the morning because the pain was so great. Over time, the pain has diminished at least to where I don't fear getting up. At times it goes away, I don't feel it when standing or walking, but it is usually just around the corner, waiting to come back.
My suspicion is that the arthritis has simply spread to my hip. My sensitivity to my left knee has placed additional strain on my right leg, and on my hip especially, which has caused the arthritis degeneration to accelerate in that area. I have no scientific proof of this situation, but it makes logical sense.
My hope is that the severe pain will diminish enough over time that I can manage things like longer hikes without much pain. It's probably what they call an arthritis flareup, and the first time it flares up the pain is much worse and longer-lasting.
When I speak to my doctor about arthritis pain all that he offers is pain relief, and we have had a struggle with that. First, I do not want to become dependent on anti-inflammatory drugs because they do not cure anything and they can cause more cartilage disintegration down the line. Interestingly, when I search for more information on this link, I find it more easily in articles on arthritis in companion animals than in humans. Yet we are all animals and we often respond similarly to the same treatments. The wikipedia article on osteoarthritis mentions damage to the articular cartilage related to the use of one of these drugs (presumably studies have not been done with the others or results have been inconclusive).
Another problem for me with Non-Steroidal Anti-Inflammatory Drugs (NSAIDs) is that they go right to my stomach. I had a serious ulcer, caused by ibuprofen, in 2000. I have been sensitive to these drugs since then so I must avoid them. Acetaminophen is an alternative I use now and then that doesn't seem to offer much help either.
When I was in the hospital in Scotland in May, for another ulcer (this one caused by the H. pylori bacteria) I was given acetaminophen with codeine and did not experience side effects. I therefore mentioned this when at my regular doctor's office recently and he gave me a prescription for it that I can use when I need it. I have found that when I take two it sends me into that floating place that usually means I get nauseous as well, so that isn't a good thing. I have found I can take one with little ill effect so I do have that available for when I feel desperate.
Although this hip pain has been very bad for an exercise program I try to follow, I have rarely used that drug. Instead, I look for signs that the pain is diminishing, signs that this is indeed a flareup and eventually it will calm enough to allow me more movement with less pain.